Texas, 2021

Flood in Texas, August 18, 2021

August 18, 2021 · NWS FWD · 1 event in 1 county or zone

A pair of upper level disturbances produced scattered to numerous showers and thunderstorms across the region on the 17th and 18th of August. The presence of an outflow boundary led to training precipitation, which generated flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A pair of upper level disturbances produced scattered to numerous showers and thunderstorms across the region on the 17th and 18th of August. The presence of an outflow boundary led to training precipitation, which generated flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 18, 8:53 AM CST, 7 minutes earlier.

Area forecast discussion, Aug 18, 8:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
953 AM CDT Wed Aug 18 2021

...New Short Term...

.SHORT TERM... /NEW/
Update:
Widespread heavy rainfall continues across a large portions of
North TX and into parts of Central TX/Big Country this morning.
The heaviest rain as of 1440Z is occurring along a line from
Decatur to Mineral Wells to Brownwood. Dual-pol radar estimates
are showing some very heavy rain rates in excess of 2"/hr with
reflectivity products showing low-echo centroid signatures
indicative of warm rain processes. The 12Z FWD RAOB indicated PWAT
of 2.14" (near the climo daily max), moist adiabatic lapse rates,
and mid-level mean RH of around 90 percent. This profile suggests
that convective activity will continue to promote warm rain
processes and very heavy rain rates.

CAM guidance has struggled with the convective evolution this
morning, though the multi-member HREF as well as the 00Z FV3 have
done respectably this morning. HREF local probability-matched
mean QPF through the next 24 hours suggests widespread additional
rainfall accumulations of 2-4 inches across much of the watch area
with locally higher amounts in excess of 6 inches not out of the
question (the FV3 shows a similar forecast). The corridor of the
heaviest rainfall will likely be near or just north of the
Interstate 20 corridor, including the Dallas/Fort Worth
Metropolitan Area. Given some of the convection extending south of
I-20 towards Brownwood, opted to expand the FFA south to include
the corridor from Comanche to Stephenville to Waxahachie in order
to pick up the southern reaches of the DFW area. The heaviest
rains should overspread the DFW area during the next 3-6 hours,
tapering off across the watch area after 03Z.

Godwin

Previous Discussion:
Update:
There are a couple clusters of storms ongoing...one over the Big
Country, another over Western North Texas, and another over East
Texas. All of these are moving northeast with the strongest cells
producing upwards of 1-2" of rain/hour. If one of these storm
clusters moves over an area with already saturated soil, it would
likely lead to flooding, or possibly brief flash flooding this
morning. Similarly, these may also lead to minor traffic issues
during the morning commute due to ponding on area roadways. Modest
20-25 kt southerly low level flow should help sustain these storms
through sunrise with a gradual diminish in activity late in the
morning. Diurnal destabilization this afternoon will help
reinvigorate scattered convection this afternoon, but less
coverage than yesterday due to weaker ascent aloft with the
stronger shortwave moving off to our east. Additional details
regarding the forecast can be read below.

Bonnette

Previous Discussion: /Issued 136 AM CDT Wed Aug 18 2021/
/Through Wednesday Night/

Convection is starting to ramp up and overspread all of North and
Central Texas at this hour as an advancing shortwave trough taps
into increasingly organized warm and moist low-level advection.
Our main concern this morning is flooding, particularly over
areas that receive training storms and/or over Western North Texas
where the soils remain saturated due to yesterday's rainfall. The
unstable warm cloud depth is around 14 kft, so any convective
shower should be a very efficient rain-maker. A Flash Flood Watch
will go into effect at 3 AM and continue through 4 PM this
afternoon for much of North Texas (generally north of I-20). This
area was chosen largely due to the antecedent conditions of the
saturated soils where it won't take much more rain to create flash
flooding. That doesn't mean flash flooding isn't possible for
those not included in the watch, it would just take more rainfall
than those within the watch. We expect the precip to become most
widespread in the pre-dawn hours when the low level flow is
maximized and the influence of the upper trough is more prevalent.

The apex of the trough should progress east after sunrise, which
will weaken the mid level ascent over the area. By around mid
morning, the low level flow should also weaken...thus lessening
the precip chances. With that being said, the precip will not end
as diurnal destabilization will help develop at least scattered
showers and storms once again across the region. These should be
most widespread over Central Texas along and behind southeastward
moving outflow boundaries. Wednesday night should still feature at
least isolated showers and thunderstorms across North Texas, but
much less coverage than tonight for a couple reasons. First, the
main trough axis will be to our east, and second the low level
flow should be weaker than it is tonight.

Bonnette

&&

.LONG TERM... /Issued 311 AM CDT Wed Aug 18 2021/
/Late Week Through Early Next Week/

One more relative wet day is expected Thursday, as the first
stagnant, positive-tilted, detached upper trough finally begins
exiting east as noted toward the end of the short term discussion
above. Still, a significant, upper longwave trough/low over the
Rockies will continue to allow lead impulses to lift northeast
from northeast Mexico and across the area during peak heating on a
mid-August day. Best low level 925mb-850mb transport will allow
highest coverage of showers and storms, some strong with gusty
winds and locally heavy rainfall from the Red River Valley into
East and Northeast Texas. PoPs will lessen quickly as you move
into western parts of Central Texas where subsidence will begin to
take hold late in the afternoon in wake of the mid level impulses
moving northeast away from the area. As we lose diurnal heating
Thursday evening and with the westward expansion of the
subtropical, Southeast CONUS upper ridge in response to the
Rockies deep trough dampening and lifting northeast toward the
Midwest and Great Lakes. Rain chances should shut down for
Thursday night by nightfall fairly quickly with no synoptic
drivers for deep ascent and with the axis of strong moist and warm
low level advection well NW of the area to keep activity going
overnight across North and Central Texas.

The upper ridge, though not overly strong, continues to expand
across the entire area, but may be what's called a "dirty" ridge
in that a few weak impulses and good moisture will be trapped
within it, at least for Friday and Saturday. In addition, good
mixing of deep south or southeasterly flow through 850mb may allow
for a seabreeze to approach our far southeast counties each
afternoon for a rogue, late day shower or tstorm. Regardless,
temperatures will be on the increase the mid 90s and 100 degrees
by the time we move into the Sunday through next Tuesday time
frame. Slightly hotter temperatures will likely be on tap for
mid-late next week, as the center of the upper ridge anchors
across a broad area from Southern Rockies/Plains, east toward the
Tennessee and Lower Mississippi Valleys. In addition to the hot
temperatures, the higher humidity across the eastern half of the
region will create heat index values up to 105 degrees. Nothing
abnormal for this time of year across our area, but just something
for those planning outdoor events, activities, or working outside
will need to keep in mind this weekend and beyond.

05/Marty

&&

.AVIATION... /Issued 612 AM CDT Wed Aug 18 2021/
/12Z TAFs/

Convection is forecast to impact the D10 terminals during the
morning push today. Most of the activity has remained scattered
enough to only warrant a TEMPO (versus prevailing) of thunder in
updated TAF. The highest threat for thunderstorms INVOF D10
should be through about 16Z, with decreasing convective activity
late in the morning. Another round of isolated to scattered storms
is possible this afternoon after around 19Z, but confidence of
thunderstorms occurring on station is too low to include in the
TAF at this time. Another round of early morning showers and
storms is possible in the early morning hours tomorrow.

For KACT...the early moving convection has moved north, but a few
isolated storms are possible late this morning into early this
afternoon. Another hazard is LIFR ceilings across Central
Texas...the earlier storm has delayed this at ACT, but at least a
few hours of LIFR are possible this morning.

Bonnette

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    86  75  92  77  94 /  90  50  50   5   5
Waco                87  77  92  76  95 /  70  30  20   0   5
Paris               84  74  87  74  90 /  90  60  70  10  10
Denton              86  76  91  76  94 /  90  50  60   5   5
McKinney            85  76  90  76  92 /  90  60  60   5  10
Dallas              85  76  92  78  94 /  90  50  50   5   5
Terrell             85  75  90  75  92 /  90  50  50   5  10
Corsicana           87  75  91  76  92 /  70  30  40   0  10
Temple              88  75  92  75  95 /  60  30  20   0  10
Mineral Wells       85  72  89  73  93 /  90  40  50   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for TXZ091>095-100>107-
115>123-129>134-141.

&&
Hazardous weather outlook, Aug 18, 2:05 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
305 AM CDT Wed Aug 18 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190815-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
305 AM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms will occur from the the pre-dawn
hours this morning through nightfall this coming evening across much
of the area. After nightfall, coverage should become isolated or
widely scattered. Heavy rainfall that may lead to flash flooding and
lightning are the main threats, however, some storms may contain
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms will remain possible both Friday and Saturday
afternoons across the Lower Brazos and Trinity River Valleys. Severe
weather is not expect. However, gusty winds and brief heavy rainfall
will be possible with more brief, robust storms.

Hot, humid, and rain-free weather is expected this weekend through
early next week. Afternoon heat index values will approach 105,
mainly across the eastern portions of North and Central Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wise

When
August 18, 9:00 AM CST to 11:00 AM CST
Where
Wise County, 3.34 mi E of Chico to 1.09 mi NW of Chico
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.297, -97.762

Local news reported that western portions of Wise County, including the Bridgeport and Chico areas, experienced flooding due to several inches of rain which fell in a matter of hours. The County EM confirmed flooding of Chico Park in Chico and Harwood Park in Bridgeport. Both locations are along creeks that overflowed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981665.